Alert archive / Iowa / Special Weather Statements in 2024
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 31, 2024, 10:21 PM CDT for 5 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 31, 2024, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.00 in
- Wind
- 40
Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
575
WWUS83 KDMX 010321
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1021 PM CDT Wed Jul 31 2024
IAZ004>006-015-016-010400-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
1021 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT EMMET...KOSSUTH...HANCOCK...
WINNEBAGO AND PALO ALTO COUNTIES THROUGH 1100 PM CDT...
At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Delavan to 4 miles east of
Sibley. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estherville, Algona, Forest City, Emmetsburg, Garner, Lake Mills,
Britt, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union
Slogh, High Lake, Lost Island Lake, Eagle Lake, Okamanpedan Lake,
Silver Lake, Rush Lake, Rice Lake, and Armstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9350 4291 9350 4291 9491 4350 9492
TIME...MOT...LOC 0320Z 335DEG 31KT 4371 9408 4343 9566
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
JimenezWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:29 PM CDT, 6 hours 52 minutes earlier. Its key messages:
- Thunderstorms likely tonight with an Enhanced Risk of severe weather over much of the forecast area. Although large hail and a few tornadoes are in place, damaging winds are the primary concern.
- Lingering chances for showers & a few storms north and east Thursday
- Mainly dry this weekend
Area forecast discussion, Jul 31, 3:29 PM CDT, 6 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Thunderstorms likely tonight with an Enhanced Risk of severe weather over much of the forecast area. Although large hail and a few tornadoes are in place, damaging winds are the primary concern. - Lingering chances for showers & a few storms north and east Thursday - Mainly dry this weekend && .DISCUSSION... Issued at 328 PM CDT Wed Jul 31 2024 The primary concern is obviously what is going to transpire over the next 12-18 hours with another round of severe weather and heavy rains anticipated. The airmass is becoming increasingly unstable with MLCAPEs now approaching 4000 J/kg west, however CINH is equally strong and still 100+ J/kg due to a noted warm layer around 2km. This has suppressed even much cumulus development. Forecast temps and heat indices have not reached expected values due to morning convection lingering longer than anticipated, but the sensible weather is still warm and humid with dewpoints into the 70s so will leave the current advisory in place until expiration. This situation is expected to change later this evening however as lift associated with the current Dakotas upper low is expected to cross the MO River into IA. Vertical motion from diffluence aloft and QG forcing is expected to cool the mid levels and erode this warm layer allowing for convection to rapidly develop to our northwest during the late afternoon or evening hours, with a separate cluster likely occurring farther southwest ahead of the current NE MCS. RAP forecast soundings over western IA suggest MLCAPEs may reach 4000-5000 J/kg, mid level lapse rates around ~9 C/km, and DCAPEs as high as 1500 J/kg. This alarming thermodynamic parameter space and very warm airmass is very conducive for damaging winds, and both the 12Z HREF and recent HRRR runs suggest that localized high end gusts are possible (70+ mph). Recent HRRR runs have had good agreement on this magnitude, but not placement, occurring anywhere from the Siouxland area into MO. While the warm airmass and only moderate effective shear ~40kts may temper the large hail potential somewhat, and less than favorable 0-1km shear and SRH aren't ideal for tornadoes, the magnitude of the instability and stretching/parcel acceleration potential keeps both of those in play. With organized wind/bowing segments favored, the heavy rain potential may be minimized due to the progressive nature of the MCS, and the 12Z HREF reflects that as well with only spotty 1-4" amounts, lesser than noted for previous events. The severe weather potential should be over by Thursday, but the parent upper low is expected to mature over the Upper MS Valley with lingering forcing in eastern IA aiding precip chances in the morning, and the low modifying the environment such that steep low level lapse rates may produce showers and a few storms, and possibly even a funnel cloud or two near the core of the upper low. By Friday and the weekend, although there won't be a significant change in airmass, surface high pressure should dominate leading to mainly dry conditions and seasonal temperatures and humidity. By early next week, the sprawling Rockies upper high will become progressive enough that increasing return flow and warm advection will return leading to warmer temperatures, especially southwest. The models are in good agreement that a northern stream short wave will bring another frontal passage and chances for showers and storms around Monday night, especially north, and this time leading to a cooler temperatures and a more notable change of airmass. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1255 PM CDT Wed Jul 31 2024 Convection lingers south of KOTM, but VFR conditions can be expected there and elsewhere with mostly clear skies over much of the area this afternoon. However a period of strong to severe thunderstorms is anticipated tonight, with the potential starting at TAF sites around 01Z-04Z west to east. The confidence in occurrence is sufficient to include thunder at this lead time. Generic, VFR conditions have been mentioned, but MVFR/IFR conditions are certainly possible but will not be included until trends become clearer. Confidence in VFR conditions increases again Thursday morning after the frontal passage. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ033>035- 044>048-057>061-070>075-081>086-092>097. && DISCUSSION...Hagenhoff AVIATION...Small
Hazardous weather outlook, Jul 31, 3:23 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 323 PM CDT Wed Jul 31 2024 IAZ033>035-044>048-057>061-070>075-081>086-092>097-012030- Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 323 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms will arrive late this evening from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. A tornado is possible but the likelihood is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few non-severe thunderstorms may linger into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. IAZ004>007-015>017-023>028-036>039-049-050-062-012030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk-Marshall-Tama-Poweshiek- 323 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Additional thunderstorms will arrive late this evening from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. A tornado is possible but the likelihood is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few non-severe thunderstorms may linger into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. Dodson
In the hours before
Local storm report, Jul 31, 8:49 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
849 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Dmg 2 NNE Des Moines 41.60N 93.60W
07/31/2024 Polk IA Public
Multiple reports of tree damage and power
outages throughout the Des Moines metro and
surrounding areas.
&&
DodsonLocal storm report, Jul 31, 8:54 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
854 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Dmg 2 ESE Windsor Heights 41.59N 93.67W
07/31/2024 Polk IA Amateur Radio
2 foot diameter tree down. Block west of
42nd and Harwood. Blocking part of road.
Time estimated.
&&
BSSLocal storm report, Jul 31, 9:04 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
904 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Gst Des Moines Int Airport 41.53N 93.66W
07/31/2024 M66 MPH Polk IA ASOS
Delayed report.
&&
revSpecial weather statement, Jul 31, 9:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
912 PM CDT Wed Jul 31 2024
IAZ073>075-084>086-095>097-010245-
Wapello IA-Appanoose IA-Marion IA-Lucas IA-Wayne IA-Davis IA-
Mahaska IA-Monroe IA-Warren IA-
912 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT MONROE...LUCAS...MARION...
DAVIS...WAPELLO...WAYNE...MAHASKA...APPANOOSE AND EASTERN WARREN
COUNTIES THROUGH 945 PM CDT...
At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Iowa Speedway to 7 miles
southeast of Pella to 6 miles south of Albia to 12 miles northwest of
Unionville. Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Chariton, Albia,
Bloomfield, Corydon, Monroe, Pleasantville, New Sharon,
Melcher-Dallas, Eddyville, Ottumwa Industrial Airport, Lake Sundown,
Rathbun Lake, Knoxville Raceway, Lake Red Rock, and Eldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central and southeastern Iowa.
&&
LAT...LON 4150 9336 4148 9334 4151 9333 4151 9241
4116 9241 4116 9218 4060 9218 4058 9344
TIME...MOT...LOC 0212Z 259DEG 43KT 4164 9294 4130 9285 4094 9283 4065
9310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JimenezSpecial weather statement, Jul 31, 9:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
938 PM CDT Wed Jul 31 2024
IAZ037>039-048>050-061-062-010315-
Black Hawk IA-Story IA-Tama IA-Poweshiek IA-Grundy IA-Jasper IA-
Hardin IA-Marshall IA-
938 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT POWESHIEK...EAST CENTRAL STORY...
SOUTHEASTERN HARDIN...MARSHALL...SOUTHWESTERN BLACK HAWK...TAMA...
CENTRAL GRUNDY AND EASTERN JASPER COUNTIES THROUGH 1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Conrad to 7 miles north of
Grinnell to 5 miles east of New Sharon. Movement was northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marshalltown, Newton, Grinnell, Grundy Center, Toledo, Montezuma,
Tama, Hudson, Traer, Reinbeck, State Center, Brooklyn, Dysart, Dike,
Conrad, Baxter, Iowa Speedway, Meskwaki Casino, Rock Creek Lake, and
Gladbrook.
This includes Interstate 80 between mile markers 166 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Iowa.
&&
LAT...LON 4230 9230 4151 9230 4151 9292 4209 9338
4251 9259 4230 9225
TIME...MOT...LOC 0238Z 239DEG 31KT 4216 9297 4184 9268 4149 9255
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JimenezSpecial weather statement, Jul 31, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1021 PM CDT Wed Jul 31 2024
IAZ004>006-015-016-010400-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
1021 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT EMMET...KOSSUTH...HANCOCK...
WINNEBAGO AND PALO ALTO COUNTIES THROUGH 1100 PM CDT...
At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Delavan to 4 miles east of
Sibley. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estherville, Algona, Forest City, Emmetsburg, Garner, Lake Mills,
Britt, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union
Slogh, High Lake, Lost Island Lake, Eagle Lake, Okamanpedan Lake,
Silver Lake, Rush Lake, Rice Lake, and Armstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9350 4291 9350 4291 9491 4350 9492
TIME...MOT...LOC 0320Z 335DEG 31KT 4371 9408 4343 9566
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JimenezThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 48 min |
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Greene, Guthrie and 1 more | 45 min |
| Jul 31, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison, Polk and 2 more | 51 min |
| Jul 31, 7:59 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Greene, Guthrie | 31 min |
| Jul 31, 8:12 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Ringgold, Wayne | 33 min |
| Jul 31, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska and 5 more | 39 min |
| Jul 31, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hardin, Jasper, Madison, Marion and 4 more | 48 min |
| Jul 31, 8:43 PM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Greene, Guthrie, Webster | 62 min |
| Jul 31, 9:12 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more | 33 min |
| Jul 31, 9:38 PM CDT | Special Weather Statement | DMX | Grundy, Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jul 31, 10:41 PM CDT | Special Weather Statement | DMX | Worth | 34 min |
Nearby
Special Weather Statements in Iowa, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.